Oklahoma, 2009High Wind in Oklahoma, April 2, 2009
April 2, 2009 · NWS OUN · 12 events in 11 counties and zones
A strong storm system moved east through Oklahoma on the 2nd. Winds were particularly strong behind the front over parts of western and southwest Oklahoma during the morning, as the strengthening storm system moved into eastern Oklahoma.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved east through Oklahoma on the 2nd. Winds were particularly strong behind the front over parts of western and southwest Oklahoma during the morning, as the strengthening storm system moved into eastern Oklahoma. Besides loose items being blown around, no damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 2, 3:24 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 2, 3:24 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
424 AM CDT THU APR 2 2009
.DISCUSSION...
FIRST CONCERN WILL BE HIGH POST-FRONTAL WINDS TODAY. MESONET SHOWS
GUSTS TO 47 MPH AT SLAPOUT MESONET IN THE FAR EASTERN OKLAHOMA
PANHANDLE AND MANY AREAS OF WESTERN KANSAS AND WEST TEXAS WITH
WIND GUSTS OF 40 KNOTS OR MORE. ISSUED THE WIND ADVISORY ALREADY
THIS MORNING FOR THE EXPECTED HIGH WINDS. KDHT... KAMA... KBGD AND
KGUY HAVE REPORTED SNOW THIS MORNING. STILL THINK WE COULD SEE A
MIX OR CHANGE TO LIGHT SNOW IN THE NORTHWEST THIS MORNING BEFORE
PRECIP ENDS... BUT SHOULD NOT BE SIGNIFICANT. WINDS DECREASE
QUICKLY THIS AFTERNOON AND EVENING AND THEN EVEN COME BACK AROUND
TO SOUTHERLY IN MANY AREAS BY 12Z. TEMPERATURES WARM AGAIN
TOMORROW AND BRING THE FIRST OF A COUPLE OF DAYS WITH POTENTIAL
FIRE WEATHER ISSUES. SATURDAY HAS THE POTENTIAL TO BE A
SIGNIFICANT FIRE WEATHER DAY. WILL DEFER ANY FIRE WEATHER WATCH
WITH THIS PACKAGE TO ALLOW DAY SHIFT TO COORDINATE BETTER.
MAV INTRODUCES SLIGHT CHANCE TO CHANCE POPS ON FRIDAY NIGHT. SOME
MARGINAL LOW LEVEL MOISTURE RETURN IS EXPECTED ON FRIDAY NIGHT IN
THE EASTERN TWO-THIRDS OF THE AREA... BUT DOES NOT APPEAR
SUFFICIENT FOR ADDING POPS TO THE PACKAGE. DESPITE THE STORM
SYSTEM MOVING THROUGH THE PLAINS ON SATURDAY... THE DRY SLOT
APPEARS TO MOVE THROUGH MOST OF THE AREA SATURDAY KEEPING PRECIP
CHANCES LOW.
IN THE EXTENDED... ARE NOW SEEING SOME DIFFERENCES IN THE MEDIUM
RANGE MODELS WITH THE DEGREE OF COOL AIR OVER THE AREA...
ESPECIALLY ON SUNDAY AND TUESDAY. ALSO THERE ARE SIGNIFICANT
DIFFERENCES ON THE TIMING OF THE MID WEEK STORM SYSTEM NEXT
WEEK... ALTHOUGH THOSE DIFFERENCES MAINLY AFFECT THE AREA AFTER
THIS FORECAST PERIOD.
WILL BE MAKING LAST MINUTE ADJUSTMENTS TO FIRST PERIOD POPS IN
THE WEST SO THE NUMBERS BELOW WILL LIKELY CHANGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 56 34 66 50 / 50 0 0 10
HOBART OK 62 38 70 54 / 20 0 10 0
WICHITA FALLS TX 67 42 73 55 / 20 0 10 10
GAGE OK 60 31 73 48 / 20 0 10 10
PONCA CITY OK 55 31 68 51 / 60 0 0 10
DURANT OK 63 41 70 52 / 40 0 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING
FOR OKZ018-019-024>032-039>043-045>048-050>052.
WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR OKZ004>006-
009>011-014>017-021>023-033>038-044.
WIND ADVISORY FROM 9 AM THIS MORNING TO 1 PM CDT THIS AFTERNOON
FOR OKZ007-008-012-013-020.
TX...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR TXZ083>089.
WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR TXZ090.
&&Hazardous weather outlook, Apr 2, 4:30 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
530 AM CDT THU APR 2 2009
OKZ004>048-050>052-TXZ083>090-021700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
530 AM CDT THU APR 2 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...MAINLY ACROSS CENTRAL
AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. DUE TO LIMITED
INSTABILITY...ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO STAY
BELOW SEVERE LEVELS.
DISCUSSION...
A UPPER-LEVEL STORM SYSTEM WILL PASS OVER THE RED RIVER VALLEY OF
SOUTHERN OKLAHOMA AND NORTHERN TEXAS TODAY. ALTHOUGH MOISTURE WILL
BE LACKING...COLD TEMPERATURES ALOFT NEAR THE STORM CENTER WILL
SUPPORT THE DEVELOPMENT OF A FEW THUNDERSTORMS. ALTHOUGH ORGANIZED
SEVERE STORMS ARE NOT FORECAST...ANY STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
VERY STRONG NORTHWEST WINDS WILL SPREAD OVER THE REGION THIS MORNING
AND AFTERNOON. WINDS WILL BEGIN TO DIMINISH OVER WESTERN AND
NORTHERN OKLAHOMA...AND WESTERN NORTH TEXAS THIS AFTERNOON. WIND
ADVISORIES ARE IN EFFECT. REFER TO THOSE PRODUCTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY AND TOWARD THE MIDDLE
OF NEXT WEEK.
OTHER HAZARDOUS WEATHER...
WILDFIRE CONTAINMENT CONCERNS WILL BE ELEVATED TOMORROW...AND
ESPECIALLY ON SATURDAY...PRIMARILY OVER WESTERN NORTH TEXAS AND
WESTERN PARTS OF OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
NOON TODAY.In the hours before
Local storm report, Apr 2, 4:41 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
541 AM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM NON-TSTM WND GST 6 SW CHEYENNE 35.55N 99.75W
04/02/2009 M58 MPH ROGER MILLS OK MESONET
POST-FRONTAL WINDS
&&
11Local storm report, Apr 2, 5:33 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
633 AM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM NON-TSTM WND GST 3 W GOULD 34.67N 99.83W
04/02/2009 M58 MPH HARMON OK MESONET
POST-FRONTAL WINDS
&&
11Special weather statement, Apr 2, 5:42 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
642 AM CDT THU APR 2 2009
OKZ009-010-014>016-021-022-033>037-TXZ083>085-021215-
ROGER MILLS OK-DEWEY OK-WOODWARD OK-CUSTER OK-BECKHAM OK-WASHITA OK-
ELLIS OK-JACKSON OK-KIOWA OK-GREER OK-TILLMAN OK-HARMON OK-
HARDEMAN TX-WILBARGER TX-FOARD TX-
642 AM CDT THU APR 2 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.
A STRONG COLD FRONT HAS MOVED THROUGH WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS AND STRONG NORTH WINDS OF 40 TO 50 MPH HAVE DEVELOPED IN
THIS REGION. GUSTS OF 50 TO 60 MPH WILL BE POSSIBLE. THE STRONG
SUSTAINED WINDS WILL PERSIST FOR A FEW HOURS THIS MORNING.
RESIDENTS IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS... ESPECIALLY
IN AREAS WEST OF A LINE FROM SEILING TO WEATHERFORD TO FREDERICK
OKLAHOMA TO VERNON TEXAS SHOULD BE PREPARED FOR THESE PERSISTENT
STRONG WINDS THIS MORNING.
..SPEG.
High Wind, Ellis
- When
- April 2, 5:42 AM CST to 6:45 AM CST
- Where
- Ellis forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
A peak wind gust of 52 mph was reported at the GAGE (kgag) ASOS site.
High Wind, Roger Mills
- When
- April 2, 6:35 AM CST
- Where
- Roger Mills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.688, -99.696 (the zone’s center; the record gives no point)
The wind gust was reported 6 miles southwest of Cheyenne.
High Wind, Dewey
- When
- April 2, 6:40 AM CST
- Where
- Dewey forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.988, -99.008 (the zone’s center; the record gives no point)
The wind gust was reported 4 miles west-northwest of Camargo.
High Wind, Jackson
- When
- April 2, 7:05 AM CST to 9:30 AM CST
- Where
- Jackson forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 34.588, -99.415 (the zone’s center; the record gives no point)
Several wind gusts over 50 mph were reported three miles south of Altus. A wind gust to 52 mph was also reported at the Altus (KAXS) AWOS.
High Wind, Greer
- When
- April 2, 7:05 AM CST to 8:05 AM CST
- Where
- Greer forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 34.936, -99.561 (the zone’s center; the record gives no point)
At least two wind gusts over 50 mph were measured five miles southeast of Mangum.
High Wind, Harmon
- When
- April 2, 7:15 AM CST to 9:15 AM CST
- Where
- Harmon forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
Numerous wind gusts over 50 mph were reported three miles west of Gould.
High Wind, Roger Mills
- When
- April 2, 7:15 AM CST
- Where
- Roger Mills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.688, -99.696 (the zone’s center; the record gives no point)
The wind gust was reported 6 miles southwest of Cheyenne. Six other wind gusts over 50 mph were reported through mid morning.
High Wind, Tillman
- When
- April 2, 7:30 AM CST to 9:30 AM CST
- Where
- Tillman forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 34.373, -98.924 (the zone’s center; the record gives no point)
Wind gusts of 45 to 55 mph were also reported four miles south-southeast of Frederick.
High Wind, Kiowa
- When
- April 2, 7:30 AM CST
- Where
- Kiowa forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.916, -98.981 (the zone’s center; the record gives no point)
The wind gust was measured near Retrop, or ten miles east-northeast of Willow.
High Wind, Washita
- When
- April 2, 7:35 AM CST
- Where
- Washita forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.290, -98.992 (the zone’s center; the record gives no point)
The wind gust was measured two miles west-northwest of Burns Flat.
High Wind, Grady
- When
- April 2, 9:20 AM CST
- Where
- Grady forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.017, -97.884 (the zone’s center; the record gives no point)
The wind gust was measured two miles south-southwest of Minco. Thirteen other wind gusts over 58 mph were reported around mid-morning.
High Wind, Custer
- When
- April 2, 9:48 AM CST to 10:48 AM CST
- Where
- Custer forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 35.639, -99.001 (the zone’s center; the record gives no point)
A peak wind gust of 53 mph was reported at the Clinton (KCLK) site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 2, 20094 injured · $417,000 · EF1 · 52 events
- Tornadoes and Flash Flooding in Alabama, April 2 to 3, 20092 injured · $272,000 · EF1 · 36 events
- Tornado and Flash Flooding in Tennessee, April 2 to 3, 20091 injured · $649,000 · EF1 · 14 events
- Flooding and Hail in Georgia, April 2 to 3, 2009$1.9 million · 52 kt wind · 23 events
- Flooding in Georgia, April 2 to 8, 2009$4.0 million · 4 events
- Hail and Damaging Winds in Mississippi, April 2, 2009$136,000 · 1.75 in hail · 49 events
- Wildfire in Texas, April 2 to 3, 2009$1.0 million · 1 event
- Strong Wind in Texas, April 2, 20091 injured · $160,000 · 7 events
- Tornado and Flash Flood in Florida, April 2, 2009$100,000 · EF0 · 24 events
- Tornadoes and Hail in Mississippi, April 2, 20091 injured · $69,000 · EF0 · 18 events
- Damaging Winds in Tennessee, April 2, 2009$92,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Arkansas, April 2, 2009$76,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153089, 153082, 153083, 153087, 153092, 153081, 153091, 153084, 153085, 153086, 153088, 153090.